Common Medications That Can Result in Postoperative Delirium
Avoid benzodiazepines, anticholinergics, meperidine, diphenhydramine, H2-receptor antagonists (especially cimetidine), sedative-hypnotics, and certain antidepressants (particularly SSRIs and SNRIs) in older adults undergoing surgery, as these medications significantly increase the risk of postoperative delirium. 1
High-Risk Medication Classes
Benzodiazepines
- All benzodiazepines increase delirium risk, with evidence showing longer delirium duration and possible transition to delirium in ICU patients 1
- Nitrazepam specifically shows an 81% increased risk (OR=1.81) 2
- Midazolam is explicitly identified as problematic 1
- Postoperative hospital benzodiazepine use carries a 3.23-fold increased hazard for delirium 3
- Number needed to harm: 26 for nitrazepam, dropping to 10 in patients ≥85 years 2
Anticholinergic Medications
The AGS guidelines strongly recommend avoiding these medications 1:
- Cyclobenzaprine (muscle relaxant)
- Oxybutynin (urinary antispasmodic)
- Prochlorperazine (antiemetic)
- Promethazine (antihistamine/antiemetic)
- Tricyclic antidepressants (all)
- Paroxetine (SSRI with anticholinergic properties)
- Any drug with high anticholinergic properties
Antihistamines
- Diphenhydramine (Benadryl) - explicitly identified as increasing delirium risk 1
- Hydroxyzine - should be avoided 1
Opioid Analgesics
- Meperidine (Demerol) - consistently associated with increased delirium risk and should be specifically avoided 1, 4
- Other opioids (morphine, fentanyl, hydromorphone) have not shown the same strong association, though polypharmacy with opioids remains a concern 4
Antidepressants
Recent high-quality evidence identifies specific antidepressants as problematic 2:
- Sertraline: 50% increased risk (OR=1.50), NNH=43 (NNH=20 in patients ≥85 years)
- Citalopram: 54% increased risk (OR=1.54), NNH=40 (NNH=17 in patients ≥85 years)
- Escitalopram: 42% increased risk (OR=1.42)
- Mirtazapine: 38% increased risk (OR=1.38), NNH=57 (NNH=19 in patients ≥85 years)
- Venlafaxine: 42% increased risk (OR=1.42)
- Fluvoxamine: 401% increased risk (OR=5.01) - highest risk medication identified
H2-Receptor Antagonists
- Cimetidine specifically mentioned as problematic 1
- Other H2-blockers in this class should be used cautiously
Sedative-Hypnotics
- All medications in this class increase delirium risk 1
- Should be avoided perioperatively
Critical Context: Polypharmacy
Using ≥5 medications preoperatively increases delirium risk 2.68-fold (OR=2.68), with an absolute risk increase of 10.54% 5. This multiplicative effect means that combining multiple lower-risk medications can create substantial cumulative risk.
Important Clinical Caveats
When These Medications May Be Necessary
The guidelines acknowledge specific exceptions 1:
- Benzodiazepines may be required for alcohol or benzodiazepine withdrawal prevention
- Diphenhydramine may be needed for severe allergic or transfusion reactions
- Clinical judgment must prevail when alternative treatments are unavailable
Medications NOT Strongly Associated with Delirium
- Morphine, fentanyl, and hydromorphone have not shown consistent associations with increased delirium risk (unlike meperidine) 4
- Antipsychotics used prophylactically have insufficient evidence - neither recommended for nor against prevention 1
Age-Related Risk Amplification
The harmful effects of these medications become dramatically more pronounced with advancing age. For patients ≥85 years, the numbers needed to harm drop by more than 50% for most medications 2. This means a medication that might cause delirium in 1 out of 43 younger elderly patients will cause it in 1 out of 20 patients over 85 years old.
Practical Implementation
Review all medications at least 48-72 hours before surgery and discontinue high-risk agents when medically feasible. The 2023 meta-analysis demonstrates that preoperative medication optimization is a modifiable risk factor with substantial impact 5. For patients on chronic benzodiazepines or antidepressants, coordinate with their prescribing physician well in advance of surgery to develop a tapering plan, as abrupt discontinuation carries its own risks.